Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 3, 2017, 4:35 PM PDT for Riverside County, San Bernardino County, California. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 4:35 PM PDT (23:35 UTC)
- Expired
- Aug 3, 2017, 5:15 PM PDT
- In force
- 40 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
The radar
The Santa Ana Mts radar (KSOX), 65 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
212
WUUS56 KSGX 032335
SVRSGX
CAC065-071-040015-
/O.NEW.KSGX.SV.W.0017.170803T2335Z-170804T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
435 PM PDT THU AUG 3 2017
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
San Bernardino County in southern California...
Riverside County in southern California...
* Until 515 PM PDT
* At 432 PM PDT, a severe thunderstorm was located near Beaumont, or
8 miles south of Yucaipa, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to roofs, power lines and trees.
* Locations impacted include...
Moreno Valley, Yucaipa, Hwy 243 Between Banning And Idyllwild,
Beaumont, Banning, Calimesa, Cherry Valley, Morongo Indian
Reservation and Lakeview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3400 11683 3389 11681 3383 11695 3385 11709
3395 11713 3404 11699
TIME...MOT...LOC 2332Z 207DEG 0KT 3392 11700
HAIL...1.00IN
WIND...60MPH
$$
Albright1 follow-up statement
261
WWUS56 KSGX 040015
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
515 PM PDT THU AUG 3 2017
CAC065-071-040025-
/O.EXP.KSGX.SV.W.0017.000000T0000Z-170804T0015Z/
San Bernardino CA-Riverside CA-
515 PM PDT THU AUG 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However heavy
rain is still possible with this thunderstorm, along with areas of
urban flooding.
LAT...LON 3400 11683 3389 11681 3383 11695 3385 11709
3395 11713 3404 11699
TIME...MOT...LOC 0015Z 207DEG 0KT 3392 11700
$$
AlbrightWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:30 PM PDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 3, 2:30 PM PDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
230 PM PDT Thu Aug 3 2017
...Thunderstorms Continuing to Focus Mountains and Deserts; Flash
Flood Threat Continues Through This Evening...
.SYNOPSIS...
Plentiful moisture and instability will continue to allow
thunderstorms to develop over the mountains and deserts where a
flash flood threat continues through this evening. Drier air will
move in from the southwest on Friday, and thunderstorms will be
much less likely, mainly limited to the higher mountains.
Humidity will lower Friday through the weekend. Fair weather will
prevail from the weekend through most, if not all, of next week
as a trough forms along the west coast. This will keep monsoonal
moisture to the east with dry weather prevailing. Temperatures
will be seasonal with coastal night and morning low clouds near
the coast.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Active thunderstorms are affecting portions of the mountains and
deserts this afternoon. The strongest cells have developed over
the Riverside and San Diego County mountains and into the lower
deserts. Additional scattered thunderstorm development will
continue (new cell now just pulsing up south of Hemet) and
activity will fade later this evening.
Tropical moisture remains in place with surface dewpoints into the
sultry lower and even mid 70s in areas. SPC mesoanalysis shows PW
of less than 1.5 just west of San Clemente Island to near 1.8"
along the coast and 2"+ over the lower deserts. Westerly flow will
advect the drier air over the Pacific into Southern California
tonight through the weekend. Residual moisture could allow
isolated showers or thunderstorms to develop over the mountains on
Friday, but that will be the last day for some time as further
drying occurs as a trough becomes established off the California
coast. This will lead to seasonably hot conditions inland and
relatively mild conditions at the beaches. Humidity levels will
fall with the 70F-degree dewpoints falling into the 60s. Still
rather humid, but not the oppressive humidity of the past few
days.
&&
.AVIATION...
032045Z...Coastal Areas...SCT-BKN006-010 along the San Diego County
coast through 02Z. After 02Z...becoming BKN-OVC006-010 and moving 5-
10 miles inland across KSAN...KCRQ and KSNA through 14Z. After
14Z...low clouds retreating back to the coast through 17Z Friday.
Valleys/Mountains/Deserts...TSRA over the mountains and deserts
through early evening with heavy rain and strong winds. After
02Z...SCT-BKN080-100.
&&
.MARINE...
No hazardous marine weather is expected through Monday.
&&
.SKYWARN...
Skywarn has been activated for all counties.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch until 10 PM PDT this evening for Apple and
Lucerne Valleys-Coachella Valley-Riverside County Mountains-
San Bernardino County Mountains-San Bernardino and
Riverside County Valleys-The Inland Empire-San Diego County
Deserts-San Diego County Mountains-San Diego County Valleys-
San Gorgonio Pass Near Banning.
PZ...NONE.
&&
PUBLIC...Gregoria
AVIATION/MARINE...MoedeIn the hours before
Special weather statement, Aug 3, 1:21 PM PDT, 3 hours 14 minutes before
Special Weather Statement National Weather Service San Diego CA 121 PM PDT THU AUG 3 2017 CAZ058-062-032045- San Diego County Mountains CA-San Diego County Deserts CA- 121 PM PDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY UNTIL 145 PM PDT... At 121 PM PDT, Doppler radar was tracking a strong thunderstorm near Mount Laguna. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm, along with very heavy rainfall. Locations impacted include... Southern Mount Laguna, Pine Valley, Manzanita Indian Reservation and La Posta Indian Reservation. LAT...LON 3273 11646 3288 11649 3289 11634 3276 11633 TIME...MOT...LOC 2021Z 257DEG 0KT 3282 11642 Albright
Special weather statement, Aug 3, 1:34 PM PDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service San Diego CA
134 PM PDT THU AUG 3 2017
CAZ058-062-032115-
San Diego County Mountains CA-San Diego County Deserts CA-
134 PM PDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN DIEGO COUNTY
UNTIL 215 PM PDT...
At 133 PM PDT, Doppler radar was tracking a strong thunderstorm near
Fish Creek Wash, or 9 miles southeast of Hwy 78 Between S2 And
Borrego Springs Rd, moving east at 5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm, along with very heavy rainfall.
Locations impacted include...
Hwy S2 Between Agua Caliente And Canebrake, Fish Creek Wash, Ocotillo
Wells, Hwy S2 Between Shelter Valley And Agua Caliente, Hwy S2
Between Canebrake And Imperial County Line, Agua Caliente and
Canebrake.
LAT...LON 3307 11610 3291 11610 3289 11635 3311 11633
3309 11608 3308 11608
TIME...MOT...LOC 2033Z 273DEG 6KT 3303 11626
AlbrightLocal storm report, Aug 3, 2:14 PM PDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
214 PM PDT THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 8 SSE BORREGO SPRINGS 33.13N 116.32W
08/03/2017 SAN DIEGO CA NWS EMPLOYEE
HWY 78 TWO MILES EAST OF YAQUI PASS CLOSED
DUE TO FLOODING AND DEBRIS FLOW.
&&
MOEDESpecial weather statement, Aug 3, 3:12 PM PDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service San Diego CA
312 PM PDT THU AUG 3 2017
CAZ058-062-032245-
San Diego County Mountains CA-San Diego County Deserts CA-
312 PM PDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY
UNTIL 345 PM PDT...
At 311 PM PDT, Doppler radar was tracking a strong thunderstorm over
northeastern Boulevard, or over I-8 Between Boulevard And Imperial
County Line. This storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm, along with very heavy rainfall.
Locations impacted include...
I-8 Between Boulevard And Imperial County Line, I-8 Between Pine
Valley And Boulevard, Boulevard, Tierra Del Sol, Campo Indian
Reservation, La Posta Indian Reservation, Live Oak Springs and
Jacumba.
LAT...LON 3274 11640 3271 11611 3262 11611 3260 11632
3260 11636
TIME...MOT...LOC 2211Z 207DEG 4KT 3266 11625
AlbrightLocal storm report, Aug 3, 3:37 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
337 PM PDT THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 17 N DESERT HOT SPRINGS 34.20N 116.51W
08/03/2017 SAN BERNARDINO CA PUBLIC
VIDEO VIA SOCIAL MEDIA OF 4-6 INCHES OF
WATER FLOWING OVER THE ROAD NEAR THE
INTERSECTION OF PIPES CANYON RD AND GAMMA
GULCH RD.
&&
ALBRIGHTSpecial weather statement, Aug 3, 3:59 PM PDT, 36 minutes before
Special Weather Statement
National Weather Service San Diego CA
359 PM PDT THU AUG 3 2017
CAZ048-057-032345-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
Santa Ana Mountains and Foothills CA-
359 PM PDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 445 PM
PDT...
At 358 PM PDT, Doppler radar was tracking a strong thunderstorm over
Menifee, or 8 miles east of Lake Elsinore. This storm was nearly
stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm, along with heavy rainfall.
Locations impacted include...
Lake Elsinore, Hemet, Murrieta, Perris, Menifee, Sun City, Temescal
Valley, Lake Mathews, Ortega Highway, Wildomar, Canyon Lake and
Homeland.
LAT...LON 3353 11725 3372 11747 3379 11741 3379 11705
3363 11698
TIME...MOT...LOC 2258Z 207DEG 4KT 3366 11718
AlbrightThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:24 AM PDT | Areal Flood Advisory | SGX | San Bernardino | 111 min |
| Aug 3, 2:52 AM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 3, 3:10 AM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 2 hr |
| Aug 3, 11:13 AM PDT | Special Weather Statement | SGX | San Diego | 47 min |
| Aug 3, 11:46 AM PDT | Special Weather Statement | SGX | Riverside | 29 min |
| Aug 3, 11:59 AM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 3, 12:44 PM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 2 hr |
| Aug 3, 12:49 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Aug 3, 1:07 PM PDT | Special Weather Statement | SGX | San Diego | 23 min |
| Aug 3, 1:19 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 3, 1:21 PM PDT | Special Weather Statement | SGX | San Diego | 24 min |
| Aug 3, 1:34 PM PDT | Special Weather Statement | SGX | San Diego | 41 min |
| Aug 3, 1:40 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 39 min |
| Aug 3, 2:10 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 3, 3:12 PM PDT | Special Weather Statement | SGX | 33 min | |
| Aug 3, 3:59 PM PDT | Special Weather Statement | SGX | Orange | 46 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.